Iowa, 2007

Tornado and Flash Flooding in Iowa, June 21 to 23, 2007

June 21 to 23, 2007 · NWS DVN · 42 events in 11 counties and zones

Several rounds of heavy rain-producing showers and thunderstorms moved across eastern Iowa and west central Illinois from 12:00 am June 22nd until approximately 6:00 am June 23rd. This occurred on already saturated ground from heavy rains on June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$500
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of heavy rain-producing showers and thunderstorms moved across eastern Iowa and west central Illinois from 12:00 am June 22nd until approximately 6:00 am June 23rd. This occurred on already saturated ground from heavy rains on June 21st. The areas from Waterloo, to Cedar Rapids, to Iowa City, to Wapello, to Burlington, to Macomb were affected the most receiving rainfall totals of 4 to 8 inches. Flash flooding was observed across much of the affected area.

Of particular note, near record flooding occurred on the Iowa River near Marengo, IA where the river level rose over 7 feet in under 3 hours. The 72-hour rainfall total through the morning of June 23rd at the cooperative observation station in Marengo was just over 7.5 inches.

In addition to the flooding, a few of the storms surpassed severe thresholds in Des Moines and Lee Counties in extreme southeast Iowa, producing nickel size hail and a brief EF0 tornado, which damaged a barn and some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 7:33 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 7:33 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT THU JUN 21 2007

.UPDATE...
SVR WX EVENT UNDERWAY ATTM...PRIMIARLY ACROSS THE SRN CWA WHERE A
BOW ECHO EXISTS AND IS ACCELERATING SE.

WILL BE RE-EVALUATING THE GOING FCST SHORTLY. I AM CONSIDERING A
FLASH FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT. PRIMARY AREA OF
CONCERN IS THE SRN CWA. THAT REGION HAS RECEIVED LOCALLY HEAVY RAIN.
PRESENT TRENDS INDICATE THE CONVECTION OVER CENTRAL NEBRASKA WILL
CONTINUE ORGANIZING AS IT MOVES EWD. IF IT HOLDS TOGETHER IT WILL
ARRIVE IN OUR REGION FRIDAY MORNING TOWARD MIDDAY. BIG CHALLENGE
THOUGH IS IF IT HOLDS TOGETHER ENOUGH TO PRODUCE LOCALLY HEAVY RAIN.
IT WILL HAVE TO FIGHT THE RELATIVELY DRY EASTERLY WINDS AS IT
APPROACHES US.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ
Hazardous weather outlook, Jun 21, 2:02 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUN 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
302 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
FAIRFIELD IOWA TO MOLINE ILLINOIS...AND A SLIGHT RISK OF SEVERE
WEATHER ELSEWHERE IN THE FORECAST AREA. SEVERAL FRONTAL BOUNDARIES
ARE INTERACTING THIS AFTERNOON IN PARTS OF IOWA...EXTENDING INTO
MINNESOTA AND WISCONSIN. DAYTIME HEATING HAS ALSO ALLOWED
INSTABILITY TO BUILD IN CENTRAL AND EASTERN IOWA. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE HIGHWAY 20 TO HIGHWAY 30
CORRIDOR THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA. THE
BIGGEST THREAT WITH THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING WILL BE FROM LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
DAMAGING WINDS. LATER TONIGHT...A LARGER COMPLEX OF THUNDERSTORMS
IS ALSO EXPECTED TO MOVE ACROSS THE AREA. THE MAIN THREAT WITH
THIS THUNDERSTORM COMPLEX WILL BE FROM DAMAGING WINDS UP TO 70
MPH...WITH SEVERE HAIL ALSO A POSSIBILITY. LOCALLY HEAVY RAIN IS
ALSO A POSSIBILITY WITH ALL THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP NEAR LINGERING FRONTAL BOUNDARIES FRIDAY
AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF
THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE
TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW
MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE
BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING.
CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL...WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF
THE AREA FROM FRIDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT...PARTICULARLY NORTH OF A LINE FROM FAIRFIELD IOWA TO
GALESBURG ILLINOIS.

MAYES

In the hours before

Local storm report, Jun 21, 8:44 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             TENNESSEE               40.41N 90.84W
06/21/2007  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

&&
Local storm report, Jun 21, 9:06 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
06/21/2007  M0.88 INCH       IOWA               IA   LAW ENFORCEMENT

            NICKEL SIZE HAIL. DELAYED REPORT.

0600 PM     HAIL             3 W AURORA              42.62N 91.79W
06/21/2007  E0.75 INCH       BUCHANAN           IA   PUBLIC

0630 PM     HAIL             VICTOR                  41.73N 92.29W
06/21/2007  M0.75 INCH       IOWA               IA   LAW ENFORCEMENT

            DIME SIZE HAIL ALONG WITH 40 MPH WIND. DELAYED REPORT.

0734 PM     TSTM WND DMG     1 S WASHINGTON          41.28N 91.69W
06/21/2007                   WASHINGTON         IA   LAW ENFORCEMENT

            ROOF BLOWN OFF MOBILE HOME WHICH THEN HIT ANOTHER MOBILE
            HOME. DELAYED REPORT.

0818 PM     LIGHTNING        1 E SOLON               41.81N 91.48W
06/21/2007                   JOHNSON            IA   LAW ENFORCEMENT

            TREE STRUCK BY LIGHTNING WHICH SPLIT IN HALF. DELAYED
            REPORT.

0820 PM     LIGHTNING        CLARENCE                41.89N 91.06W
06/21/2007                   CEDAR              IA   LAW ENFORCEMENT

            HOUSE STRUCK BY LIGHTNING. KNOCKED CHIMNEY OFF AND CAUSED
            DAMAGE TO WIRING. DELAYED REPORT.

&&

15
Local storm report, Jun 21, 9:16 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             MC NABB                 41.18N 89.21W
06/21/2007  M0.50 INCH       PUTNAM             IL   TRAINED SPOTTER

            OCURRING RIGHT NOW. 1/2 INCH HAIL.

&&

ELLIOTT
Special weather statement, Jun 21, 9:20 PM CST, 2 hours 15 minutes before
ILZ009-017-018-220415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1115 PM CDT FOR THE FOLLOWING
COUNTIES...

IN ILLINOIS
     PUTNAM...WHITESIDE AND BUREAU

INCLUDING THE FOLLOWING LOCATIONS
     DALZELL...DEER GROVE...DEPUE...GRANVILLE...HENNEPIN...LA
     MOILLE...LADD...MC NABB...PRINCETON...SPRING VALLEY...TAMPICO...
     TISKILWA...WALNUT AND WYANET

AT 1016 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 2 MILES NORTHWEST OF DEER GROVE
TO 9 MILES SOUTHWEST OF MC NABB...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTH OF ROCK FALLS TO 7 MILES NORTH OF LACON...MOVING EAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL AND INTENSE LIGHTNING ARE REPORTED WITH
THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS
SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY
FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHWESTERN ILLINOIS.
Local storm report, Jun 21, 9:24 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
06/21/2007  M0.88 INCH       IOWA               IA   LAW ENFORCEMENT

            NICKEL SIZE HAIL. DELAYED REPORT.

0600 PM     HAIL             3 W AURORA              42.62N 91.79W
06/21/2007  E0.75 INCH       BUCHANAN           IA   PUBLIC

0612 PM     TSTM WND GST     2 S LA PORTE CITY       42.28N 92.19W
06/21/2007  E60.00 MPH       BENTON             IA   TRAINED SPOTTER

0630 PM     HAIL             VICTOR                  41.73N 92.29W
06/21/2007  M0.75 INCH       IOWA               IA   LAW ENFORCEMENT

            DIME SIZE HAIL ALONG WITH 40 MPH WIND. DELAYED REPORT.

0630 PM     HAIL             1 N WASHINGTON          41.29N 91.70W
06/21/2007  E0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

0635 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M57.00 MPH       BENTON             IA   AWOS

0636 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M56.00 MPH       BENTON             IA   AWOS

0641 PM     HAIL             VINTON                  42.16N 92.03W
06/21/2007  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

0641 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M65.00 MPH       BENTON             IA   TRAINED SPOTTER

0641 PM     HAIL             SHELLSBURG              42.09N 91.87W
06/21/2007  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

0641 PM     TSTM WND GST     SHELLSBURG              42.09N 91.87W
06/21/2007  E60.00 MPH       BENTON             IA   TRAINED SPOTTER

0642 PM     HAIL             VINTON                  42.16N 92.03W
06/21/2007  M0.75 INCH       BENTON             IA   EMERGENCY MNGR

0645 PM     HAIL             5 NNE HOLBROOK          41.65N 91.89W
06/21/2007  E0.75 INCH       IOWA               IA   TRAINED SPOTTER

0702 PM     HAIL             SHELLSBURG              42.09N 91.87W
06/21/2007  M0.88 INCH       BENTON             IA   EMERGENCY MNGR

0715 PM     TSTM WND GST     1 SW CEDAR RAPIDS       41.96N 91.68W
06/21/2007  E60.00 MPH       LINN               IA   TRAINED SPOTTER

            NEAR EDGEWOOD RD HWY 30 - STRONG GUSTY WIND AND VERY
            HEAVY RAIN

0720 PM     TSTM WND DMG     WELLMAN                 41.47N 91.84W
06/21/2007                   WASHINGTON         IA   LAW ENFORCEMENT

            TREES DOWNED BY STRONG WIND

0721 PM     HEAVY RAIN       1 W TENNESSEE           40.41N 90.86W
06/21/2007  M0.45 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAIN FELL IN 10 MINUTES

0726 PM     TSTM WND GST     SOLON                   41.81N 91.49W
06/21/2007  E50.00 MPH       JOHNSON            IA   TRAINED SPOTTER

0726 PM     HAIL             SOLON                   41.81N 91.49W
06/21/2007  E0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

0730 PM     HEAVY RAIN       5 NNE HOLBROOK          41.65N 91.89W
06/21/2007  M2.50 INCH       IOWA               IA   TRAINED SPOTTER

0734 PM     TSTM WND DMG     1 S WASHINGTON          41.28N 91.69W
06/21/2007                   WASHINGTON         IA   LAW ENFORCEMENT

            ROOF BLOWN OFF MOBILE HOME WHICH THEN HIT ANOTHER MOBILE
            HOME. DELAYED REPORT.

0746 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
06/21/2007  M39.00 MPH       MUSCATINE          IA   AWOS

0755 PM     HAIL             1 W TENNESSEE           40.41N 90.85W
06/21/2007  E1.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            HAIL COVERING GROUND

0756 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
06/21/2007  M53.00 MPH       MUSCATINE          IA   AWOS

0800 PM     HAIL             TENNESSEE               40.41N 90.84W
06/21/2007  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

0800 PM     TSTM WND DMG     2 ENE MUSCATINE         41.43N 91.04W
06/21/2007                   MUSCATINE          IA   TRAINED SPOTTER

            LARGE 1 1/2 FOOT DIAMETER TREE LIMB DOWN OVER POWER
            LINES. POWER OUT IN THE HERSHEY MANOR AREA.

0809 PM     FUNNEL CLOUD     1 S SUNBURY             41.65N 90.93W
06/21/2007                   CEDAR              IA   PUBLIC

            MILE MARKER 278 ON I-80. FUNNEL CLOUD REPORTED GOING UP
            AND DOWN. NO TOUCHDOWN.

0814 PM     TSTM WND GST     WEST BURLINGTON         40.82N 91.18W
06/21/2007  E50.00 MPH       DES MOINES         IA   TRAINED SPOTTER

0815 PM     FUNNEL CLOUD     SUNBURY                 41.67N 90.93W
06/21/2007                   CEDAR              IA   LAW ENFORCEMENT

            PUBLIC REPORT

0815 PM     TSTM WND GST     4 S MEDIAPOLIS          40.96N 91.16W
06/21/2007  E50.00 MPH       DES MOINES         IA   TRAINED SPOTTER

0818 PM     LIGHTNING        1 E SOLON               41.81N 91.48W
06/21/2007                   JOHNSON            IA   LAW ENFORCEMENT

            TREE STRUCK BY LIGHTNING WHICH SPLIT IN HALF. DELAYED
            REPORT.

0820 PM     LIGHTNING        CLARENCE                41.89N 91.06W
06/21/2007                   CEDAR              IA   LAW ENFORCEMENT

            HOUSE STRUCK BY LIGHTNING. KNOCKED CHIMNEY OFF AND CAUSED
            DAMAGE TO WIRING. DELAYED REPORT.

0826 PM     HAIL             5 S ROSEVILLE           40.66N 90.65W
06/21/2007  E0.75 INCH       WARREN             IL   TRAINED SPOTTER

            DIME SIZE HAIL FOR A COUPLE OF MINUTES.

0827 PM     TSTM WND DMG     MEDIAPOLIS              41.01N 91.16W
06/21/2007                   DES MOINES         IA   PUBLIC

            TREES DOWN AND SHINGLES SCATTERED

0828 PM     HAIL             MACOMB                  40.47N 90.68W
06/21/2007  E0.25 INCH       MCDONOUGH          IL   EMERGENCY MNGR

0830 PM     TSTM WND DMG     FORT MADISON            40.62N 91.35W
06/21/2007                   LEE                IA   TRAINED SPOTTER

            TREE BRANCHES AND SIGNS BLOWN OVER.

0840 PM     TSTM WND DMG     MEDIAPOLIS              41.01N 91.16W
06/21/2007                   DES MOINES         IA   LAW ENFORCEMENT

            8 INCH DIAMETER TREE BRANCH DOWN COVERING 2/3S OF ROAD
            BETWEEN ORCHARD AND HARRISON STREERS IN MEDIAPOLIS

1013 PM     HAIL             MC NABB                 41.18N 89.21W
06/21/2007  M0.50 INCH       PUTNAM             IL   TRAINED SPOTTER

            OCURRING RIGHT NOW. 1/2 INCH HAIL.

&&

ELLIOTT
Local storm report, Jun 21, 10:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     3 SSE NEPONSET          41.26N 89.77W
06/21/2007                   BUREAU             IL   TRAINED SPOTTER

            TREE DOWN BLOCKING THE ROAD. THE ROAD/S NAME IS KENTVILLE
            RD /750N/. NEAREST INTERSECTING ROAD IS 450E. REPORT
            RELAYED BY WFO LINCOLN IL.

&&

50

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

34 flash flood, 4 lightning, 2 hail, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Des Moines

When
June 21, 11:35 PM CST
Where
Des Moines County, 0.52 mi W of Sperry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.950, -91.160

Lightning, Johnson

When
June 22, 3:40 AM CST
Where
Johnson County, 1 mi E of Swisher
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.850, -91.681

Lightning struck a home just east of the Swisher exit off I-380, setting a fire in the rafters that destroyed the house.

Lightning, Linn

When
June 22, 4:00 AM CST
Where
Linn County, Cedar Rapids
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.000, -91.650

Lightning struck and set fire to an apartment building in Cedar Rapids.

Flash Flood, Johnson

When
June 22, 4:20 AM CST to 7:00 AM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.660, -91.540

USGS gage on Rapid Creek measured a crest at 11.3 feet. Flood stage is 9 feet. The creek rose from 4.5 ft at 230 am, topped flood stage at 530 am, and crested at 11.3 feet by 7 am.

Flash Flood, Johnson

When
June 22, 4:24 AM CST
Where
Johnson County, 1 mi N of Tiffin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.715, -91.670

Many streets were under water.

Flash Flood, Louisa

When
June 22, 5:00 AM CST
Where
Louisa County, 0.52 mi E of Wapello
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.180, -91.190

Water covered U.S. Highway 61.

Flash Flood, Johnson

When
June 22, 5:58 AM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.660, -91.540

Ralston Creek overflowed its banks and flooded the 900 block of Jefferson Street.

Flash Flood, Johnson

When
June 22, 6:13 AM CST to 10:00 AM CST
Where
Johnson County, 0.86 mi NE of Lone Tree
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.489, -91.418

Numerous roads in the southern part of Johnson County around Lone Tree were closed due to flash flooding. One woman stranded in her car north of Lone Tree had to be rescued.

Flash Flood, Johnson

When
June 22, 6:13 AM CST
Where
Johnson County, 4 mi S of Iowa City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.612, -91.550

Regency trailer park on Oakcrest Hill Road just south of Iowa City flooded, with water up to the door handles of cars.

Flash Flood, Des Moines

When
June 22, 6:15 AM CST
Where
Des Moines County, 1.48 mi NNE of Sperry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.970, -91.140

Water covered Highway 99 south of Mediapolis.

Flash Flood, Des Moines

When
June 22, 6:15 AM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.810, -91.120

Water covered Roosevelt Avenue.

Flash Flood, Johnson

When
June 22, 6:30 AM CST
Where
Johnson County, Iowa City
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.670, -91.550

Reports of urban flash flooding were received from around Iowa City. 8 to 10 inches of water covered a parking lot at a radio station, stranding 5 employees. 4 of the 5 were evacuated by the fire department. Numerous major streets were closed, and some businesses suffered minor flooding damage.

Flash Flood, Linn

When
June 22, 6:40 AM CST
Where
Linn County, Cedar Rapids
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.000, -91.650

Indian Creek topped its banks and flooded nearby low-lying areas.

Flash Flood, Johnson

When
June 22, 6:45 AM CST to 10:00 AM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.661, -91.538

The USGS river gage on Old Man's Creek measured a rise on the creek from 3 feet at 3 am, topping flood stage (12 feet) at 645 am, and cresting at 12.7 feet at 730 am. By 10 pm, the creek covered Blackhawk Road just south of I-80.

Flash Flood, Iowa

When
June 22, 7:00 AM CST
Where
Iowa County, Marengo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.800, -92.070

Street flooding was reported in Marengo.

Flash Flood, Linn

When
June 22, 7:00 AM CST
Where
Linn County, 2.32 mi SSW of Cedar Rapids
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.970, -91.670

Water was standing near I-380 near the Cargil Plant.

Lightning, Keokuk

When
June 22, 7:00 AM CST
Where
Keokuk County, 1 mi W of Kinross
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.470, -92.019

Lightning struck a house, traveled through the wiring, and ignited a fire in the basement of a house.

Flash Flood, Muscatine

When
June 22, 9:00 AM CST
Where
Muscatine County, Muscatine
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.420, -91.050

A culvert and driveway were washed out by flash flooding. Time is estimated.

Flash Flood, Louisa

When
June 22, 9:00 AM CST
Where
Louisa County, Letts
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.330, -91.230

Indian Creek overflowed during torrential rain and flooded streets in Letts. Time is estimated.

Flash Flood, Muscatine

When
June 22, 9:35 AM CST
Where
Muscatine County, 0.52 mi E of Nichols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.480, -91.310

Water covered several roads including Highway 6 in western portions of Muscatine County, closing them. Water also topped part of the levy between Nichols and West Liberty.

Flash Flood, Louisa

When
June 22, 2:00 PM CST
Where
Louisa County, 5 mi NW of Wapello
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.231, -91.268

After 4-6 inches of rainfall, Long Creek overflowed and flooded farmland. Time is estimated.

Flash Flood, Benton

When
June 22, 3:58 PM CST
Where
Benton County, 1 mi N of Belle Plaine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.914, -92.280

Water covered Highway 1.

Flash Flood, Benton

When
June 22, 4:22 PM CST
Where
Benton County, Belle Plaine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.900, -92.280

More than 7 inches of rain in Belle Plaine in less than 24 hours caused flash flooding on many streets and caused sewers to back-up into some homes.

Flash Flood, Benton

When
June 22, 4:58 PM CST
Where
Benton County, 1.24 mi NE of Blairstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.910, -92.080

Water covered parts of 21st Avenue, and many other streets were flooded.

Flash Flood, Benton

When
June 22, 5:01 PM CST
Where
Benton County, 1.48 mi SSE of Belle Plaine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.880, -92.270

Portions of Highway 21 were covered with water up to 2 feet deep.

Flash Flood, Iowa

When
June 22, 5:34 PM CST to 9:00 PM CST
Where
Iowa County, Marengo
Cause
Heavy Rain
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
41.800, -92.070

Eight to 12 inches of rain fell in the Marengo area, causing widespread major flash flooding throughout town. Water covered numerous roads, closing them or making them completely impassable. Some homes were surrounded by water up to 3 feet deep. The National Guard was activated to pump water from the town. Due to incredible local run-off, the Iowa River in Marengo rose from 11.4 feet to 17 feet in just 5 hours. (Flood stage is 14 feet.) The river eventually crested at 17.46 feet the morning of the 23rd. Some residents described the flooding of the town as worse than 1993, and in fact worse than had been seen for more than 40 years.

Flash Flood, Iowa

When
June 22, 5:53 PM CST
Where
Iowa County, 0.86 mi NW of Ladora
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.760, -92.190

Flash flooding near Ladora covered Highway 6 with water.

Flash Flood, Iowa

When
June 22, 6:00 PM CST
Where
Iowa County, 3 mi N of Marengo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.843, -92.070

A hog farm north of Marengo suffered a severe flash flood. The flood waters washed away and destroyed a hog building with about 100 hogs inside it. Over the next few days, all but 7 of the hogs were recovered alive. Residents described wading into chest-high water in an attempt to save the animals before they were swept away.

Flash Flood, Iowa

When
June 22, 6:00 PM CST
Where
Iowa County, 3 mi N of Marengo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.843, -92.070

A hog farm north of Marengo suffered a severe flash flood. The flood waters washed away and destroyed a hog building with about 100 hogs inside it. Over the next few days, all but 7 of the hogs were recovered alive. Residents described wading into chest-high water in an attempt to save the animals before they were swept away.

Tornado, Lee

When
June 22, 6:04 PM CST
Where
Lee County, 1 mi N of St Paul
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Property damage
$1,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
40.785, -91.520

A brief tornado touched down, damaging crops and blowing down walls of a garage on Highway 16 just north of St Paul.

Flash Flood, Washington

When
June 22, 7:00 PM CST
Where
Washington County, 0.52 mi E of Washington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.300, -91.690

Substantial street flooding occurred in Washington, including many roads covered by several inches of water and impassable. Manhole covers were reported to be blown off and basements were flooded. Water filled the railroad underpass to a depth of 5 feet.

Flash Flood, Henry

When
June 22, 7:00 PM CST
Where
Henry County, Lowell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.830, -91.430

Water ponded 6 to 8 inches deep on roads in some spots.

Flash Flood, Washington

When
June 22, 7:00 PM CST
Where
Washington County, Wellman
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.470, -91.830

The Wellman fire station flooded and secondary (gravel) roads were washed out. Time is estimated.

Hail, Lee

When
June 22, 7:24 PM CST to 7:28 PM CST
Where
Lee County, Keokuk to 1 mi N of Keokuk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.400, -91.380

Nickel-sized hail fell for about 3 minutes.

Flash Flood, Washington

When
June 22, 7:30 PM CST
Where
Washington County, 1.25 mi ENE of Ainsworth
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.290, -91.550

Extreme flooding and soil super-saturation caused basement wall of 2 homes to cave-in, leaving holes 12 to 18 feet wide in the basement walls.

Lightning, Linn

When
June 22, 8:00 PM CST
Where
Linn County, Cedar Rapids
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.000, -91.650

Lightning struck a house and ignited a fire in the attic.

Flash Flood, Johnson

When
June 22, 8:10 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.660, -91.540

Napoleon Lane and Sand Road on the southeast side of Iowa City closed again due to several inches of water.

Flash Flood, Henry

When
June 22, 8:27 PM CST
Where
Henry County, Olds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.130, -91.550

Water covered several streets with up to 4 inches of water.

Flash Flood, Henry

When
June 22, 8:27 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.960, -91.550

Street flooding was reported in Mount Pleasant.

Flash Flood, Louisa

When
June 22, 8:45 PM CST
Where
Louisa County, 0.87 mi NW of Columbus Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.279, -91.362

A gravel road just outside of Columbus Junction was inundated with more than a foot of water.

Flash Flood, Lee

When
June 22, 8:55 PM CST
Where
Lee County, 1.26 mi WNW of Keokuk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.410, -91.400

Water covered streets throughout Keokuk with as much as 1.5 feet of water.

Flood, Benton

When
June 23, 8:35 PM CST
Where
Benton County, 0.25 mi S of Norway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.896, -91.920

Prairie Creek overflowed across 29th Avenue and was about 6 inches deep across the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45965, 46013, 46014, 45968, 45967, 45966, 45969, 45970, 45971, 45973, 45975, 46012, 45977, 45982, 45978, 45980, 46015, 46018, 46019, 45983, 46020, 45984, 45985, 45986, 45987, 45989, 45988, 46010, 46011, 45999, 46000, 46001, 46017, 46002, 46003, 46016, 46004, 46005, 46006, 46007, and more.